Veterinarians Joe Davis, DVM, and Sarah Dukti, DVM, DACVS, DACVECC, from Piedmont Equine Practice  in The Plains, Va., answered some of our questions about the potential risks and reactions associated with administering your own injections.
What are some of the hazards associated with giving intravenous injections?
Dr. Dukti: With any medication, the horse can have an adverse reaction. It can happen with an oral medication or an intramuscular injection; they can have an allergic response. No matter what method, it’s possible.
With repeat needle sticks, or if they have to have a catheter, horses can get some inflammation around the vein. Or they can develop thrombocytosis, an infection of the vein. Then sometimes they can develop a thrombosis, which is a blood clot within the jugular vein. If that clot is infected it can feed bacteria elsewhere in the body, and it can be pretty serious. But there are horses that have a (thrombosed) jugular permanently, and they do fine after the infection has cleared out. They can perform with only one jugular vein, and there are horses out there who race like that. If they develop in both, horses can have more problems.
Dr. Davis: One of the most likely issues is that you have a (perivascular) injection, meaning the substance is not in the vein but is outside and close to the vein. It’s a problem with some substances like phenylbutazone and oxytetracycline—substances that are really irritating. Perivascular injections of irritating substances can be a mess—the area will get quite inflamed and can abscess.
The second potential problem is giving the injection in the carotid artery. When you do an intravenous injection, by and large you’re giving it in the jugular vein in the horse. Whatever you inject goes to the heart, goes to the lungs, comes back to the heart and then gets pumped out to the whole body, so it gets diluted. If you inadvertently inject into the carotid, whatever you inject goes straight to the brain, diluted by only a small amount of blood. It will cause seizures within seconds of starting the injection.
How can you tell if you’ve hit the carotid artery before injecting a substance? Or how can you avoid it altogether?
Dr. Davis: There are several ways. The way that I do it is that I go up the vein, because it’s easier for me, but I always palpate the needle. The jugular is just under the skin, and the carotid is deeper than the jugular. I check that the tip of the needle is superficial—only a quarter inch or a half inch deep to the skin. If it’s pretty superficial then you’re in the vein.
The other way is that you put the needle in without the syringe, with the needle pointed down towards the heart. If you’ve hit the artery, the blood will come shooting out, under pressure. The blood pressure in the artery is much, much higher. If you hit the vein, the blood will just come dripping out with your finger shutting off the jugular vein.
Dr. Dukti: In general, the blood in the artery is supposed to be a little bit brighter red, but I don’t want to make that call, and I think that’s a more subjective finding. What Dr. Davis said about putting the needle, off the syringe, facing down the vein—injecting with the needle first and then checking to see if you have blood spurting back—that’s much safer.
The thing that typically happens if you stick the carotid and recognize you have before injecting is that they’ll sometimes get a big hematoma there. If you have hit the carotid, pull the needle out and put pressure on the injection spot for 10-15 minutes.
What are the signs that you’ve injected into the carotid artery instead of the vein?
Dr. Davis: Horses will immediately seizure, within seconds. They will drop to the ground and start convulsing and paddling.
Dr. Dukti: The signs are very quick. In the one I’ve seen, the person hadn’t gotten the needle out of the vein, and the horse was already collapsing. It was a very quick response.
One study looked at carotid artery injections and found that out of 24 horses, it was fatal for five. Those horses had a reaction to the drug itself and didn’t die from trauma. But what might end up being a fatal injection in one horse another might recover from very quickly.
Are some substances more dangerous than others if injected into the carotid artery?
Dr. Dukti: Any medication can cause a fatal reaction if given in the carotid.
In general, the medications that are water-soluble—for example, xylazine, acepromazine or Torbugesic—those reactions tend to be less severe. Most of those horses, when they have a reaction, they’ll regain consciousness within an hour, and most will have a full recovery within a week. They can be blind or show partial hemi paresis on their face, but in some of them the signs will be gone very quickly. In the reactions I’ve seen, the horses have fallen down, seizured, convulsed and then come up in a few minutes. I saw one horse that received a Banamine injection in a carotid, and that horse was blind for three days.
If an oil-based medication—like Promazine or calcium carbonate—is given, those horses tend to have a more severe reaction and may not recover. Sometimes they die, or they might have prolonged recumbency and are euthanized.
How frequently do horse owners or veterinarians inject into the carotid artery?
Dr. Davis: It’s not very frequent, but it does happen. I think if it were more common, people would be more reticent to do the injections. But it does occur, and it tends to happen to people giving a lot of shots who don’t have a ton of experience.
Dr. Dukti: The ones I’ve seen have been done by veterinarians. I think sometimes there’s some variation in the anatomy, maybe the horse’s carotid artery is more superficial. All the cases I’ve seen have been done by veterinarians, and very good veterinarians. It’s not that hard to do, unfortunately. I think that if people are going to be doing IV injections, they need to learn the proper technique. I think you definitely have to make sure you know what you’re doing before you start injecting stuff.
Do you recommend that your clients do their own IV injections?
Dr. Davis: I do feel comfortable with most of my clients doing it, but I don’t push it. Most of the ones who want to do it have already acquired the skill. If I teach them, I’m careful to say, “This is how you stay out of the carotid, and this is the risk.” The discussion is to have the needle stay very superficial. You should be able to feel the tip of it if you rock the syringe back. That’s how to stay safe. Most of my clients are injecting Legend, which is pretty safe if you accidentally get it out of the vein. Nothing’s safe in the carotid, but some substances are safe out of the vein. I don’t dispense things that are very irritating if they’re out of the vein—like phenylbutazone and oxytetracycline.
Are there any potential dangers with giving intramuscular injections?
Dr. Davis: We’ve had a couple of bad reactions over the years to (medroxyprogesterone), one of which caused extended seizures for the horse. We had another reaction with a medroxyprogesterone shot, and it was fatal for the horse. Anything that’s white that goes in the muscle can cause a reaction.
Procaine penicillin reactions are notorious, and they’re not always caused by hypersensitivity. They can be caused by procaine penicillin getting in the vein. The classic discussion with procaine penicillin is to pull back on the syringe when the needle is in the muscle, and if there’s no blood then you’re OK. That will decrease the risk, but it is still possible to get in the vein.
There’s also a very rare problem called clostridial myositis, where the horse gets a gas-producing bacterium under the skin. Those can be fatal. I’ve seen it with a couple of things injected more commonly, like intramuscular Banamine. We recently saw a case caused by an Adequan injection. It doesn’t seem to be technique related. It’s quite rare, but it’s dramatic.
The other risk is if you get into the common way of teaching an intramuscular injection, which is to outline the triangle on the neck, clients sometimes have a misunderstanding of that. I do see clients who have injected too high or too low, and if you inject into a bone or a ligament it can cause an abscess.
Dr. Davis joined the Piedmont Equine Practice in 1997, and is the Chronicle’s medical editor. He specializes in performance horse medicine, lameness and chiropractic care. Dr. Dukti joined Piedmont in 2011, and she serves as a surgeon and critical care specialist for the practice.